Print
Request Appointment

Near-Fainting: Vagal Reaction

Fainting (syncope) is a temporary loss of consciousness (passing out). It is associated with a loss of postural tone. Postural tone is the constant contraction of the muscles in your body to help keep your body upright. It also helps blood return towards the heart and brain. Syncope occurs when there is reduced blood flow to the brain due to this common vagal reaction. A vagal reaction is a reflex response that causes a sudden drop in your blood pressure, and your pulse to slow down. If the pulse is low enough, the blood pressure falls and causes fainting or near-fainting. Lying down usually stops the reaction very quickly.

These are symptoms of near-fainting:

  • Feeling lightheaded or like you are going to faint

  • Weak pulse

  • Nausea

  • Sweating

  • Blurred vision or feeling like your vision is "blacking out"

  • Palpitations

  • Chest pain

  • Trouble breathing

  • Cool and clammy skin

Causes for near-fainting include:

  • Sudden emotional stress like fear, pain, panic, sight of blood

  • Straining or overexertion, straining while using the toilet, coughing, sneezing

  • Standing up too quickly, or standing up for too long a time

  • Pregnancy

Home care

The following will help you care for yourself at home:

  • Rest today and go back to your normal activities as soon as you are feeling back to normal.

  • If you become light-headed or dizzy, lie down right away or sit with your head lowered between your knees.

  • Stay hydrated and do not skip meals.

  • Avoid prolonged standing and hot places

  • Do what you can to prevent constipation. If you bear down excessively when trying to have a bowel movement, this can trigger a vagal response

There may be other causes for a vagal response and near-syncope. For example, this can happen after open-heart surgery when the heart muscle is inflamed and irritated.

Check with your doctor to see if there is testing you need such as a tilt-table test, heart rhythm monitoring, or blood tests. Review the medicines you take with your healthcare provider and pharmacist to be sure the symptoms you have are not a side effect of a medicine.

Follow-up care

Follow up with your healthcare provider, or as advised. 

If you are having frequent episodes of near-syncope or vagal reactions, be cautious about activities such as driving that could harm yourself or others if you were to faint. Do not drive or operate heavy machinery if you are feeling like you may faint.

Call 911

Call 911 if any of these occur:

  • Another fainting spell occurs, and it is not explained by the common causes listed above

  • Fainting or loss of consciousness

  • Chest, arm, neck, jaw, back, or abdominal pain

  • Shortness of breath

  • Weakness, tingling, or numbness in one side of the face, one arm or leg

  • Slurred speech, confusion, trouble walking or seeing

  • Seizure

  • Blood in vomit or stools (black or red color)

When to seek medical advice

Call your healthcare provider right away if you have occasional mild lightheadedness, especially when standing up.

 

Was this helpful?

Yes No
 

Tell us more.

Check all that apply.
 
 
 
 
 
NEXT ▶

Last question: How confident are you filling out medical forms by yourself?

Not at all A little Somewhat Quite a bit Extremely

Thank You!

Discrimination is Against the Law. We comply with applicable Federal civil rights laws. We do not discriminate against, exclude or treat people differently because of race, color, national origin, age, disability or sex.
 
 Visit Other Fairview Sites 
 
 
(c) 2017 Fairview Health Services. All rights reserved.